Acute pancreatitis without abdominal pain induced by administration of nivolumab and ipilimumab.
Published on Apr 6, 2021
· DOI :10.1080/24725625.2021.1899444
Immune checkpoint inhibitors (ICIs) such as nivolumab and ipilimumab are emerging agents for the treatment of cancers including melanoma. ICIs are known to cause immune-related adverse events (irAEs), including the development of enterocolitis, dermatitis, and nephritis. However, ICI-induced pancreatitis has seldom been reported, and its pathophysiology and clinical importance remain largely unknown. We describe a 76-year-old man with melanoma who developed acute pancreatitis without abdominal pain after immunotherapy with nivolumab and ipilimumab. The patient was referred due to 2-week-long general fatigue, anorexia, and dermatitis after his second immunotherapy. Laboratory examinations in serum showed high inflammation and renal dysfunction. Plain computed tomography (CT) on admission showed no new lesions including colitis or pancreatitis. On the 4th day of hospitalisation, serum pancreatic enzymes were extremely elevated. Amylase was increased to 683 U/L (normal range: 44-132) and lipase was increased to 1520 U/L (13-55), but he had no abdominal tenderness. Contrast-enhanced CT showed enlarged pancreatic parenchyma and magnetic resonance cholangiopancreatography showed peripancreatic fat stranding, suggesting pancreatitis. Blood culture tests and empirical antibiotic therapy with ceftriaxone indicated no active infectious diseases. We diagnosed ICI-induced pancreatitis and treated him with 0.5 mg/kg/day of prednisolone, which improved his general fatigue, anorexia, dermatitis, and pancreatitis. The potential significance of asymptomatic elevations of pancreatic enzymes has been unclear; however, this case suggested that ICI-induced pancreatitis without abdominal tenderness could be clinically significant. Clinicians should pay attention to the development of latent pancreatitis in patients receiving ICIs, even those without abdominal pain.